It’s widely known that stimulant medication is one of the most helpful things for people with ADHD.  Proper medication can help people focus, start and finish tasks, and reduce impulsivity.  It’s even said to reduce the risk of substance abuse!(1)  With so many positives, why would people not want to be medicated?

One of the main drawbacks to stimulant medication is the careful attention that must be paid to dosages.  There is no standard dosage formula for stimulant medication – unlike antibiotics, there is no magic ratio per kg of body weight.  Some of the multiple factors that can affect an individual’s suggested dosage are things like bowel function, gluten sensitivity, metabolic rate, and a host of other factors.

So, how can you tell if your dosage is right for you?  By having conversations with your prescriber about your experience of the “therapeutic window.”  The therapeutic window is, quite simply, the dosage at which your medication is enough, but not too much.

It does occasionally happen that stimulant medication is prescribed at too low a dose.  How does that feel?  Much like being unmedicated.

What’s more pernicious, and in my anecdotal experience, much more common, is having a dosage that’s too high.  Some ways that can feel:

  •  “Speedy,” like you can’t stop moving and your thoughts won’t stop.
  • Agitated
  • Anxious
  • Unable to focus

Of course, being unable to focus is also a symptom that tells doctors that they need to INCREASE the dosage of stimulant medication.  However, if the lack of focus shows up AFTER the medication is taken, it can be a sign that the dosage is too high.  Here is an excellent article on finding the top of the therapeutic window:  Finding the Top of the Therapeutic Window

Over the course of my own treatment, I have experienced too high a dose, and I have also noticed a lack of focus (or hyperfocus).  I have also seen several people who are very close to me experience something similar, and have been pleasantly surprised at how much better they felt when they decreased their dosage to a more manageable level.

The moral of the story:  stimulant medication is almost always extremely helpful for people with ADHD.  If the dosage and formulation is right, it will feel basically like nothing – just like a buffer between stimulus and your reaction, giving you time to think about what to do.  It should not feel unpleasant.  It should not make you feel out of control.  You should not be anxious.

If it’s not working for you, CALL YOUR PRESCRIBER and discuss what’s not working.  Chances are excellent that they can help you find a solution that works for you.

(1) http://www.medscape.com/viewarticle/456199